Tuesday, October 26, 2010

Serotonin's Siren Call

Admit it. Low-carbing is hard. You have to keep a constant eye on what you're eating. And you have to cope with the fact that the people around you are keeping a constant eye on you--trying to figure out why you eat in such a nonconventional way. Wouldn't it be easier just to take a pill to lose weight? Unfortunately, promising weight-loss drugs have a history of regulatory approval followed by withdrawal because of serious side effects.

In 1973 fenfluramine, a mixture of two isomers, dexfenfluramine and levofenfluramine, was approved for weight loss by the FDA. In 1996 the dexfenfluramine isomer was approved for long-term weight loss. These compounds produced a small but measurable amount decrease in weight for the patients who took them. When Dr. Michael Weintraub combined fenfluramine with another mildly-effective product called phentermine in a combination popularly called "fen-phen," it produced as much as a 16% weight loss in a four-year clinical trial. Word spread, and thousands of patients began to request prescriptions.

Nonetheless, by 1997 a large number of adverse events had occurred, and the FDA decided to remove both fenfluramine and dexfenfluramine from the market. Up to twenty five percent of users had experienced heart valve hypertrophy, with the degree of pathology tending to correlate with the length of time the product had been taken. Pulmonary arterial hypertension was reported as well. A 1997 article from the New York Times describes the reactions of physicians who had known that the drugs might pose a small risk but felt that it was more than counterbalanced by the public health problem of rising obesity rates.

Serotonin receptor specificity
Because fenfluramine was able to produce anorexia, researchers began to investigate its properties. It was found to work nonselectively on receptors for serotonin, one of the body's most important signaling molecules. Serotonin (also known as 5-HT) has at least seventeen receptor genes that mediate everything from moods to gut motility. As discussed in a review article by Keith J. Miller, the 5-HT1B and 5-HT2C serotonin receptors are known to suppress appetite, and fenfluramine or its metabolite norfenfluramine appear to exert their anorectic effects through these receptors.

Unfortunately, norfenfluramine also acts nonselectively on 5-HT2A and 5-HT2B serotonin receptors which are located in human heart valves. In this location it acts as a growth factor and causes hypertrophy of the valves.

In recent years, investigators have attempted to formulate drugs that activate 5-HT2C serotonin receptor but have little or no effect on the 5-HT2A and 5-HT2B serotonin receptors. Lorcaserin was designed to work in this way, and after a year in one trial, patients taking lorcaserin had lost about 4 kg more than those in the placebo group. After two years they had lost an additional two kg and reported reduction in almost all measures of diabetes and cardiovascular risk.

Although lorcaserin did not increase the risk of valvular hypertrophy or pulmonary hypertension, in October 2010, the FDA rejected the new drug application because lorcaserin had increased the incidence of tumors in rats, specifically adenocarcinoma in mammary glands and astrocytoma in the brain. It is possible that growth of these tumors is mediated through one or more of the other 5-HT receptor subtypes, and that lorcaserin nonspecifically stimulates them.

Silbutramine (Meridia) is not a 5-HT receptor agonist, but it exerts a satiety effect by blocking the reuptake of serotonin by presynaptic nerve terminals. Unlike selective serotonin reuptake inhibitors (SSRIs), silbutramine does not act as an antidepressant. Unlike fenfluramine, it does not produce valvular hypertrophy or pulmonary hypertension. It does have measurable but minimal efficacy for weight loss and was approved for use by the FDA in 1997 for the management of obesity, including weight loss and maintenance of weight loss. Thirteen years later a six-year clinical trial (SCOUT) with approximately 10,000 patients was completed. In the silbutramine group, there was a 16% increase in the risk of a set of serious events, including non-fatal heart attack and stroke, compared with the placebo group. On October 8, 2010, the FDA asked Abbott Laboratories to voluntarily withdraw silbutramine from the U.S. market.

No magic bullets
Orlistat (Xenical/Alli) is still available as a pharmacologic treatment for weight loss. It does have side effects with social significance, particularly for those who are trying to live a low-carb lifestyle. On the positive side, as of this writing it does not appear to increase morbidity or mortality when used as directed. Unfortunately that doesn't seem to be the case for anti-obesity drugs that have serotonergic actions.

Pharmaceutical companies have a powerful motivation to develop drugs that will help with weight loss. However, if history is any guide, there is a high probability that drugs with initial promise will turn out to have serious adverse effects in the long run. In the meantime, there is growing evidence that the low-carb lifestyle offers us a non-drug way to lose weight and to maintain that loss. People have been doing low-carb safely since Dr. Atkins came out with his Diet Revolution in 1972. For those who prefer a non-anecdotal approach, more and more articles are being published that show an actual health advantage for the low-carb lifestyle.

Low-carb is not easy. But it isn't impossible either. Until scientists come out with a magic pill for weight loss, we can rejoice that we have found a way to cope with our own personal version of the obesity epidemic.


David Isaak said...

Interesting. 5-HTP (5-hydroxytryptophan) is mostly used as an antidepressant, but it is also used for appetite control. Do yoou suppose it poses these sorts of dangers as well?

Stargazey said...

5-HTP is widely available as an over-the-counter supplement and has been on the market for years. For that reason I would guess that it's relatively safe.

It should probably be taken with caution if you are also taking MAO inhibitors or SSRIs.

Gonçalo said...


My name is Gonçalo and I'm from Portugal.

I really like your blog so that's why I thought about asking you a question.

I have struggled with strong chronic anxiety and some depression for a long time. I'm 23.

I would like to ask you if you have any suggestion about what I can do to to try to understand if these syntoms have roots in nutritional deficiencies, infections, inflammation, etc. I have
some history of trauma but maybe some of this is aggravating the problem?

Are there some probable causes? Any tests I shoud do? cost-effective Solutions?

Thanks so much

Warmest wishes


Stargazey said...

I apologize, Gonçalo. Your comment was caught in my spam filter and I just found it there.

From my limited experience (remember, I am not a physician), I'd say that you will experience more success with pharmacological interventions for your anxiety and depression. These symptoms may involve neurotransmitter imbalances in your brain, and there are many new drugs that are available to normalize brain function.

At best, the prescription drugs will get you over a difficult period and allow you to resume normal life. It is also possible that you have a more long-term condition and will need to take the drugs indefinitely. There is no shame in that. From what I have seen in my husband's medical practice, it is rather a cause for rejoicing because we live in a time when anxiety and depression can be treated rather than attributed to superstitious causes.

I wish you all the best.